A simplification of the Agrachev-Gamkrelidze second-order variation for bang-bang controls

Irad Ratmansky, Michael Margaliot*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


We consider an expression for the second-order variation (SOV) of bang-bang controls derived by Agrachev and Gamkrelidze. The SOV plays an important role in both necessary and sufficient second-order optimality conditions for bang-bang controls. These conditions are stronger than the one provided by the first-order Pontryagin maximum principle (PMP). For a bang-bang control with k switching points, the SOV contains k (k + 1) / 2 Lie-algebraic terms. We derive a simplification of the SOV by relating k of these terms to the derivative of the switching function, defined in the PMP, evaluated at the switching points. We prove that this simplification can be used to reduce the computational burden associated with applying the SOV to analyze optimal controls. We demonstrate this by using the simplified expression for the SOV to show that the chattering control in Fuller's problem satisfies a second-order sufficient condition for optimality.

Original languageEnglish
Pages (from-to)25-32
Number of pages8
JournalSystems and Control Letters
Issue number1
StatePublished - Jan 2010


  • High-order maximum principles
  • Lie algebra
  • Lie brackets
  • Optimal control


Dive into the research topics of 'A simplification of the Agrachev-Gamkrelidze second-order variation for bang-bang controls'. Together they form a unique fingerprint.

Cite this